Alert archive / Illinois / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 15, NWS Quad Cities, IA

April 20, 2000Henry County, Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Apr 20, 2000, 5:09 AM CDT for Henry County, Rock Island County, Illinois. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2000, 5:09 AM CDT (10:09 UTC)
Expired
Apr 20, 2000, 6:00 AM CDT
In force
51 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

Counties Henry County, IL, Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 30 km from the middle of the area, began a volume at 10:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 12:45 AM CDTSevere Thunderstorm WatchSPC5 hr
Apr 20, 4:15 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 10.2 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2000-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2000-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 471 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-616 J/kg
Mixed-layer LCL
865 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
471 m²/s²
0-3 km storm-relative helicity
491 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 201013
SVRMLI
ILC073-161-201100-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
509 AM CDT THU APR 20 2000

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HENRY COUNTY IN NORTHWEST ILLINOIS
  ROCK ISLAND COUNTY IN NORTHWEST ILLINOIS

* UNTIL 600 AM CDT

* AT 510 AM CDT...DOPPLER RADAR AND TRAINED SPOTTERS INDICATED A LINE
  OF SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ALONG 
  A LINE EXTENDING FROM NEAR MARSTON TO 5 MILES WEST OF ALPHA TO 21 MILES 
  SOUTH OF ALPHA...MOVING EAST AT 45 MPH.

* THE LINE OF SEVERE THUNDERSTORMS WILL BE NEAR...
   ALPHA BY 515 AM CDT.
   WOODHULL BY 520 AM CDT.
   OPHIEM BY 525 AM CDT.
   LYNN CENTER...NEKOMA AND ORION BY 530 AM CDT.

THESE STORMS HAVE A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE
HAIL.

SEVERE THUNDERSTORM WATCH ALSO REMAINS IN `EFFECT UNTIL 1000 AM CDT
THURSDAY MORNING FOR EAST CENTRAL IOWA AND NORTHWESTERN ILLINOIS.

LRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 2:51 AM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, Apr 20, 2:51 AM CDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
251 AM CDT THU APR 20 2000

ACTIVE NIGHT FOR CWA...SO NOT MUCH TIME TO GO INTO GREAT DETAILS OF
FORECAST PACKAGE. CURRENT VIGOUROUS UPPER LOW SPINNING TO OUR WEST IS
NEARLY VERTICALLY STACKED FROM 850 ON UP. OCCLUDED SURFACE LOW ASST/D
WITH THIS SYSTEM ALONG IA/NE BORDER REGION. DEVELOPING SURFACE LOW WAS
LOCATED OVER THE MO/IA BORDER TO THE WEST OF KLWD. WARM FRONT EXTENDING
FROM SURFACE LOW ACROSS SRN IA INTO NRN IL. PLENTIFUL MOISTURE TO THE
SOUTH OF THIS BOUNDARY WITH DEWPTS COMMON IN THE LOW TO MID 60S.
A FEW OUTFLOW BOUNDARIES HAD ALSO BEEN GENERATED FROM CONVECTION
EFFECTING CWA. THIS CONVECTION WAS INDUCED BY WEAKENING OF CAP AS LARGE
SCALE LIFT ASST/D WITH UPPER TROP JET STREAK APPROACHED IA TOWARDS
SUNSET. CURRENT ACTIVITY SHOULD CONTINUE TO MOVE EASTWARD OUT OF CWA
TOWARDS ZONE ISSUANCE. OTHER SPOKE OF SHOWERS/T-STORMS FORMING ALONG
COLD FRONT MOVING ACROSS ERN KS INTO WRN MO CONTINUE TO MOVE NE INTO SRN
IA. THIS AREA SHOULD CONTINUE TO MOVE INTO SRN CWA IN THE PRE-DAWN
HOURS. ALL MODELS PICK UP CONTINUED INSTABILITY THROUGH THE MORNING
HOURS TO THE SOUTH AND EAST OF THE SURFACE LOW TRACK ACROSS FAR SRN
IA/NRN MO INTO CENTRAL IL...WITH SURFACE BASED CAPES 500-1000 J/KG AND
LI/S DOWN TO -3 TO -5. WILL USE A WORDING OF NUMEROUS SHOWERS/T-STORMS
IN THESE ZONES FOR THIS MORNING HOURS.

NEXT ATTENTION IS AMOUNTS OF ADDITIONAL RAINS ACROSS THE REST OF THE
CWA...WITH TEMPS ANOTHER MAJOR CONCERN. ETA/RUC HAS BEST HANDLE OF
THE SHORT TERM POSITION OF SURFACE AND UPPER LEVEL FEATURES. ETA SHOWS
WARM FRONT SETTING UP JUST SOUTH OF I-80 CORRIDOR...VERIFYING WELL AT
06Z...WITH LOW TRANSLATING TO THE EAST ACROSS MO/IA BORDER DURING THE
MORNING HOURS. WITH SEE A FEW RUMBLES OF THUNDER FROM I-80 NORTH FOR ANY
ELEVATED STORMS THAT SURVIVE THAT FAR NORTH. BOUNTIFUL MOISTURE WILL
CONTINUE TO OUR SOUTH AND THE EFFECT OF CONTINUED LIFT ASST/D WITH UPPER
LOW SLOWLY MOVING ACROSS MO/IA BORDER AREA WILL PROVIDE FOR LIGHT TO
MODERATE STRATIFORM PRECIP TO THE NORTH AND NW OF THE LOW TRACK. QPF
AMOUNTS ON ALL MODELS ARE DIFFERENT. I LIKE THE RUC MODEL OUTPUT GIVEN
THE MUCH ABOVE NORMAL PRECIP H20 VALUES ACROSS AREA...AND CONTINUE LARGE
SCALE ASCENT. NGM/06Z RUC SEEMS TO BE PICKING ON THIS TREND AS WELL...
WITH THE ETA NOT QUITE AS BULLISH. WILL HAVE TO WATCH AREA CREEKS AND
STREAMS TODAY AS ANY ADDITIONAL PRECIP ON TOP OF 1-3 INCHES OF PRECIP
THAT HAS FALLEN IN THE LAST 24 HOURS COULD CAUSE SOME PROBLEMS. TEMPS
WILL VARY SIGNIFICANTLY ACROSS CWA TODAY. SE AND FAR EAST ZONES...AHEAD
OF SURFACE LOW AND IN WARM SECTOR COULD EASILY SEE LOW TO MID 70S...WITH
AREAS IN THE CID/DBQ ZONES SHOULD REMAIN IN THE LOW TO MID 50S BEFORE
TEMPS FALL THIS AFTERNOON AS CAA GOES IN FULL FORCE. WILL HAVE TO WORD
ALL BUT THE ERN/SE ZONES FOR FALLING TEMPS THIS AFTERNOON. WINDS
WILL BE A CONSIDERATION BY LATE THIS AFTERNOON...AS STRONG PRESSURE
GRADIENT WILL BE FOUND BEHIND DEPARTING SURFACE LOW. NGM WINDS SEEM TO
HIGH. ETA SEEMS REASONABLE WITH MEAGER 1000-850MB LAPSE RATES IN THE 3-
5C/KM RANGE. THIS WOULD ARGUE FOR LACK OF GOOD LOW LEVEL MIXING OF
HIGHER MOMENTUM WINDS OFF SURFACE. THEREFORE WILL NOT GO WITH A WIND
ADVISORY IN THE WEST/NW THIS AFTERNOON. WILL WORD WINDY WORDING
THROUGH TONIGHT AS 20-30 WITH SOME HIGHER GUSTS WILL BE FOUND. FWC/FAN
TEMPS SEEM REASONABLE.

BEYOND TODAY...
STRATIFORM PRECIP SHOULD EXIT CWA BY MIDNIGHT. WILL KEEP A CHANCE OF
POPS IN THE ZONES THROUGH MIDNIGHT IN THE WEST AND ALL NIGHT IN THE
EAST. FRIDAY WILL REMOVE PRECIP WORDING AS UPPER LEVEL LOW SHOULD BE
WELL TO OUR EAST FOR ANY CHANCES OF PRECIP. WILL HIGH PRESSURE BUILDING
IN A FLOW BECOMING ANTICYCLONIC...WILL SEE LOW CLOUDS DISSIPATE DURING
THE DAYTIME. WILL WORD FRIDAY FOR CLEARING SKIES. HAVE NOT HAD ANY TIME
TO LOOK AT THE EXTENDED AND WON/T TOUCH. WILL FAVOR FAN TEMPS ON
FRIDAY.

.DVN...
IA...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM FOR ZONES 54...
66-68...78...89...AND 99.
IL...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 6 AM FOR ALL COUNTIES.
MO...NONE.

CROSBIE

In the hours before

Local storm report, Apr 20, 12:10 AM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1210 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0832 AM    FAIRBANK                  IA   .25 INCH HAIL
04/19/00   BUCHANAN                       REPORTED BY COOPERATIVE
                                          OBSERVER.

0845 AM    JESUP                     IA   1.75 INCH HAIL
04/19/00   BUCHANAN                       REPORTED BY MEDIA.

0856 AM    1 W INDEPENDENCE          IA   .5 INCH HAIL
04/19/00   BUCHANAN                       REPORTED BY EMERGENCY
                                          MANAGEMENT.

1034 AM    5 N MUSCATINE             IA   HEAVY RAIN
04/19/00   MUSCATINE                      STREAMS RISING RAPIDLY.
                                          MAD CREEK ONE-HALF
                                          FULL. REPORTED BY PUBLIC.
Local storm report, Apr 20, 12:18 AM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1218 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 AM    COLCHESTER                IL   .25 INCH HAIL
04/19/00   MCDONOUGH                      REPORTED BY STORM
                                          SPOTTER.

1115 AM    ANAMOSA                   IA   .25 INCH HAIL
04/19/00   JONES                          REPORTED BY STORM
                                          SPOTTER.

1142 AM    WALCOTT                   IA   .88 INCH HAIL
04/19/00   SCOTT                          SCOTT COUNTY SHERIFF
                    `                      DEPARTMENT
Local storm report, Apr 20, 1:11 AM CDT, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
111 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    COLCHESTER                IL   .25 INCH HAIL
04/19/00   MCDONOUGH                      REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1043 PM    CEDAR RAPIDS              IA   .25 INCH HAIL
04/19/00   LINN                           REPORTED BY STORM
                                          SPOTTER.

1045 PM    2 E KEWANEE               IL   .25 INCH HAIL
04/19/00   HENRY                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1102 PM    GENESEO                   IL   .25 INCH HAIL
04/19/00   HENRY                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE.

1120 PM    CEDAR RAPIDS              IA   .25 INCH HAIL
04/19/00   LINN                           REPORTED BY STORM
                                          SPOTTER.

1120 PM    5 N MEMPHIS, MO           MO   1.75 INCH HAIL
04/19/00   SCOTLAND,                      REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 20, 1:37 AM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
137 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1201 AM    SAVANNA                   IL   .25 INCH HAIL
04/20/00   CARROLL                        REPORTED BY STORM
                                          SPOTTER.

1230 AM    DENMARK                   IA   1 INCH HAIL
04/20/00   LEE                            REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

1235 AM    BURLINGTON                IA   .88 INCH HAIL
04/20/00   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.

1245 AM    BURLINGTON                IA   .88 INCH HAIL
04/20/00   DES MOINES                     REPORTED BY STORM
                                          SPOTTER.

0125 AM    MONMOUTH                  IL   .5 INCH HAIL
04/20/00   WARREN                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0128 AM    MONMOUTH                  IL   .75 INCH HAIL
04/20/00   WARREN                         REPORTED BY STORM
                                          SPOTTER.
Local storm report, Apr 20, 1:58 AM CDT, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
158 AM CDT THU APR 20 2000

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 AM    GALVA                     IL   .5 INCH HAIL
04/20/00   HENRY                          REPORTED BY STORM
                                          SPOTTER.

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 12:50 AM CDTSevere Thunderstorm WarningDVNHenderson40 min
Apr 20, 1:30 AM CDTSevere Thunderstorm WarningDVNWarren45 min
Apr 20, 1:46 AM CDTSevere Thunderstorm WarningDVNHenry34 min
Apr 20, 4:46 AM CDTSevere Thunderstorm WarningDVNHenderson, Mercer, Warren44 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.